Arizona, 2013

Flash Flooding in Arizona, August 26, 2013

August 26, 2013 · NWS FGZ · 3 events in 1 county or zone

A thunderstorm produced heavy rain and flash flooding along Indian Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain and flash flooding along Indian Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 26, 3:10 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 26, 3:10 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
310 PM MST MON AUG 26 2013

.SYNOPSIS...SIGNIFICANT TROPICAL MOISTURE WILL REMAIN OVER WESTERN
ARIZONA THROUGH THIS EVENING AND WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL CONTINUE. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH THIS EVENING. A SLOW DRYING TREND WILL BRING A MORE TYPICAL
MONSOON PATTERN TO THE REGION ON TUESDAY AND WEDNESDAY. MOISTURE
SHOULD INCREASE FROM SOUTH TO NORTH FROM THURSDAY INTO THE WEEKEND.

&&

.DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE OCCURRING WEST OF A LINE
FORM PAGE THROUGH SHOW LOW...WITH SOME TRAINING OF CELLS EVIDENT.
THE FLASH FLOOD WATCH WILL CONTINUE FOR WESTERN AZ THROUGH 8 PM MST.
PRECIPITATION COVERAGE AND STORM STRENGTH SHOULD DECREASE AFTER MID
EVENING.

TUESDAY AND WEDNESDAY...STREAMLINES ARE FROM THE SOUTH SOUTHEAST
THROUGH THE PERIOD AS MIXING RATIO VALUES ARE DOWN A BIT. AFTERNOON
LIFTED INDICES ARE RUNNING FROM -1 TO -3 THOUGH AND SCATTERED STORMS
ARE EXPECTED...ESPECIALLY ACROSS COCONINO AND NORTHERN YAVAPAI
COUNTIES.

THURSDAY THROUGH SUNDAY...PROGS ARE INDICATING ANOTHER MOISTURE
INCREASE FROM THE SOUTH SOUTHEAST STARTING EARLY THURSDAY. PROGS IN
GOOD AGREEMENT MOVING AN INVERTED TROUGH INTO SOUTHERN AZ THURSDAY
AND THIS IS LIKELY LEFTOVERS FROM THE NOW DEFUNCT FERNAND. MIXING
RATIOS AND PRECIPITABLE WATER ARE INCREASING AGAIN...ESPECIALLY
ALONG AND SOUTH OF THE RIM. PRECIP CHANCES FOR THIS PERIOD WILL
REMAIN WELL ABOVE NORMAL FOR THIS TIME OF YEAR.

.AVIATION...FOR THE 00Z PACKAGE...SCT-NMRS SHRA/TSRA WILL PERSIST
THRU 03Z/TUE BEFORE GRADUALLY WANING. HEAVIEST ACTIVITY ANTICIPATED
ALONG AND WEST OF A KPGA-KSOW LINE...ACTIVITY MORE SCATTERED TO THE
EAST. EXPECT PREDOMINANTLY MVFR CONDITIONS WITH ISOLD IFR/LIFR
WITHIN HEAVIER SHOWER ACTIVITY. PATCHY FOG ALSO POSSIBLE RESULTING
IN LOCALIZED LIFR CONDITIONS. ACTIVITY WILL SLOWLY WANE AFTER
04Z/TUE BUT SOME SCT SHRA/TSRA WILL PERSIST THROUGH THE NIGHT WITH
AREAS OF LOCALIZED FOG. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH MONDAY
EVENING FOR AZZ004>008-015-037-038.

&&

PUBLIC.........DL
AVIATION.......CO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 26, 5:50 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
550 AM MST MON AUG 26 2013

AZZ004>018-037>040-270700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
550 AM MST MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP MOISTURE REMAINS ACROSS THE REGION TODAY...ESPECIALLY WEST OF
THE I-17 CORRIDOR. ONE DIFFERENCE FROM YESTERDAY WILL BE A PARTLY
CLOUDY START TO THE DAY...INSTEAD OF OVERCAST. THIS WILL ALLOW MORE
UNSTABLE CONDITIONS TO DEVELOP...WHICH WILL LEAD TO STRONGER STORMS
THAT MAY CONTAIN TORRENTIAL RAINFALL AND HAIL. STORM MOTION IS
AROUND 30 MPH FROM THE SOUTH TODAY...SO SLOW MOVING STORMS SHOULD
NOT BE A PROBLEM. THE STRONGEST STORMS WILL BE LOCATED ALONG AND
WEST OF THE I-17 CORRIDOR AND NORTHWARD TO GRAND CANYON COUNTRY. A
FLASH FLOOD WATCH REMAINS IN PLACE FOR THESE LOCATIONS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WILL BRING MORE TYPICAL MONSOON ACTIVITY TOP THE
REGION BY TUESDAY...LASTING THROUGH MUCH OF THE COMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 180 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 26, 3:15 PM MST to 4:15 PM MST
Where
Coconino County, 1.38 mi S of Phantom Ranch to 1.74 mi E of Phantom Ranch
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
36.080, -112.130

Heavy rain from a thunderstorm produced flash flooding along Indian Creek in Indian Gardens. Minor damage was reported.

Flash Flood, Coconino

When
August 26, 5:20 PM MST to 6:20 PM MST
Where
Coconino County, 0.89 mi SE of Havasupai to 0.79 mi NNE of Havasupai
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.220, -112.690

A rapid rise on Havasu Creek was observed on the gauge...from 14 feet to 17.3 feet with minor flooding.

Flash Flood, Coconino

When
August 26, 6:19 PM MST to 7:19 PM MST
Where
Coconino County, 16.25 mi NE of Havasupai to 16.2 mi NE of Havasupai
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.401, -112.499

Heavy rain from a thunderstorm produced a flash flood in Deer Creek. The flood was big enough to move boulders downstream. Fifteen rafters were trapped by the flood and were unable to return to their camp until the flooding ended.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474470, 474786, 474471.